Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 4, NWS Quad Cities, IA

April 17, 2019Benton County, Iowa County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 17, 2019, 5:53 PM CDT for Benton County, Iowa County, Iowa. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2019, 5:53 PM CDT (22:53 UTC)
Expired
Apr 17, 2019, 6:45 PM CDT
In force
52 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Benton County, IA, Iowa County, IA

The radar

The Quad Cities radar (KDVN), 132 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
949 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WUUS53 KDVN 172253
SVRDVN
IAC011-095-172345-
/O.NEW.KDVN.SV.W.0004.190417T2253Z-190417T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
553 PM CDT Wed Apr 17 2019

The National Weather Service in the Quad Cities has issued a

* Severe Thunderstorm Warning for...
  Southern Benton County in east central Iowa...
  Northern Iowa County in east central Iowa...

* Until 645 PM CDT.

* At 553 PM CDT, a severe thunderstorm was located over Belle Plaine,
  or 11 miles northwest of Marengo, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Marengo, Belle Plaine, Atkins, Walford, Shellsburg, Newhall,
  Blairstown, Van Horne, Keystone, Norway, Luzerne, Amana, Middle
  Amana, South Amana, Homestead, West Amana, Upper South Amana, East
  Amana, Hannen Lake Park and Watkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4202 9230 4210 9184 4175 9184 4180 9230
TIME...MOT...LOC 2253Z 268DEG 34KT 4191 9224 

HAIL...<.75IN
WIND...60MPH
 
$$

Gibbs
5 follow-up statements
739 
WWUS53 KDVN 172305
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
605 PM CDT Wed Apr 17 2019

IAC011-095-172345-
/O.CON.KDVN.SV.W.0004.000000T0000Z-190417T2345Z/
Benton IA-Iowa IA-
605 PM CDT Wed Apr 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHERN BENTON AND NORTHERN IOWA COUNTIES...

At 605 PM CDT, a severe thunderstorm was located over Blairstown, or
8 miles north of Marengo, moving east at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Marengo, Belle Plaine, Atkins, Walford, Shellsburg, Newhall,
Blairstown, Van Horne, Keystone, Norway, Luzerne, Amana, Middle
Amana, South Amana, Homestead, West Amana, East Amana, Hannen Lake
Park, Watkins and Koszta.

LAT...LON 4197 9223 4203 9221 4210 9184 4175 9184
      4183 9230 4195 9230
TIME...MOT...LOC 2305Z 268DEG 34KT 4191 9209 

HAIL...0.88IN
WIND...60MPH
 
$$

Gibbs
439 
WWUS53 KDVN 172316
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
616 PM CDT Wed Apr 17 2019

IAC011-095-172345-
/O.CON.KDVN.SV.W.0004.000000T0000Z-190417T2345Z/
Benton IA-Iowa IA-
616 PM CDT Wed Apr 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHERN BENTON AND NORTHERN IOWA COUNTIES...

At 615 PM CDT, a severe thunderstorm was located over Norway, or 8
miles northeast of Marengo, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Marengo, Belle Plaine, Atkins, Walford, Shellsburg, Newhall,
Blairstown, Van Horne, Norway, Luzerne, Amana, Middle Amana, South
Amana, Homestead, West Amana, East Amana, Hannen Lake Park, Watkins,
Koszta and High Amana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4195 9216 4206 9205 4210 9184 4175 9184
      4183 9230 4191 9230
TIME...MOT...LOC 2315Z 270DEG 33KT 4190 9196 

HAIL...0.75IN
WIND...60MPH
 
$$

Gibbs
696 
WWUS53 KDVN 172327
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
627 PM CDT Wed Apr 17 2019

IAC011-095-172345-
/O.CON.KDVN.SV.W.0004.000000T0000Z-190417T2345Z/
Benton IA-Iowa IA-
627 PM CDT Wed Apr 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN BENTON AND NORTHEASTERN IOWA COUNTIES...

At 627 PM CDT, a severe thunderstorm was located over Walford, or 11
miles southwest of Cedar Rapids, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Marengo, Atkins, Walford, Newhall, Blairstown, Norway, Amana, Middle
Amana, South Amana, Homestead, West Amana, East Amana, Hannen Lake
Park, Watkins, High Amana and Iowa County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4192 9210 4202 9197 4210 9184 4175 9184
      4181 9221 4188 9217
TIME...MOT...LOC 2327Z 271DEG 29KT 4190 9186 

HAIL...0.75IN
WIND...60MPH
 
$$

Gibbs
676 
WWUS53 KDVN 172334
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
634 PM CDT Wed Apr 17 2019

IAC011-095-172345-
/O.CON.KDVN.SV.W.0004.000000T0000Z-190417T2345Z/
Benton IA-Iowa IA-
634 PM CDT Wed Apr 17 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN BENTON AND NORTHEASTERN IOWA COUNTIES...

At 634 PM CDT, a severe thunderstorm was located over Fairfax, or
near Cedar Rapids, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Atkins, Walford, Norway, Amana, East Amana, Middle Amana and Watkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
sturdy building.

&&

LAT...LON 4193 9202 4199 9192 4200 9184 4179 9184
      4182 9206 4185 9205
TIME...MOT...LOC 2334Z 268DEG 34KT 4190 9176 

HAIL...<.75IN
WIND...60MPH
 
$$

Gibbs
453 
WWUS53 KDVN 172336
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
636 PM CDT Wed Apr 17 2019

IAC011-095-172346-
/O.EXP.KDVN.SV.W.0004.000000T0000Z-190417T2345Z/
Benton IA-Iowa IA-
636 PM CDT Wed Apr 17 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENTON AND
NORTHEASTERN IOWA COUNTIES WILL EXPIRE AT 645 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.

LAT...LON 4193 9202 4199 9192 4200 9184 4179 9184
      4182 9206 4185 9205
TIME...MOT...LOC 2336Z 268DEG 34KT 4190 9174 

$$

Gibbs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:44 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 17, 3:44 PM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
344 PM CDT Wed Apr 17 2019

.SYNOPSIS...
Issued at 343 PM CDT Wed Apr 17 2019

Low pressure was over northern Iowa with a warm front extending
ESE into far northern Illinois. Trailing from the low is a
cold front advancing through western Iowa and accompanied by
a broken line of showers and storms. The cold front will push
across the area tonight accompanied by shower and storm chances.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 343 PM CDT Wed Apr 17 2019

Chance of showers and storms tonight, as cold front pushes through
the region. Sufficient shear and instability for severe weather,
but weak ascent in warm sector and gradual waning convergence
ahead of front and nightfall likely to keep any severe threat low
and isolated, with threat mostly hail. Two areas and timing to
watch for isolated severe threat 1) west of the Mississippi River
late this afternoon into early evening with pre-frontal band
approaching from central Iowa, and 2) far southeast cwa -
south/east of Quad Cities mid to late evening as broken line of
storms may attempt to develop northward into these areas with
assist of glancing blow of stronger ascent from southern stream
energy.

On Thursday, rain looks to be exiting far east in the morning.
By late morning and afternoon cooler air aloft will contribute
to enough instability for a low risk of sprinkles or light
showers especially north/west. These should dissipate with sunset.
Otherwise cooler, and a bit breezy at times. Deep mixing and
enough sunshine should get highs into the mid 50s many areas...
slightly cooler north and warmer southwest.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 343 PM CDT Wed Apr 17 2019

High pressure will provide dry conditions into the first half of
the weekend, with temperatures moderating to around normal.
A cold front is then shown to move across the region over the
second half of the weekend, with some considerable timing
differences with impact to high temperatures Sunday and then
subsequent precipitation chances. Consensus is a slower arrival
and warmer highs near 70 or lower 70s much of area with rain
chances not arriving until Sunday night especially across the
southern half of area.

Next week the forecast has some chances for precipitation in
quite a few periods. However, there is a lot of uncertainty
with strength/timing of waves as some indications of pattern
transitioning to semi zonal leading to high model spread.
Therefore didn't stray far from the blended guidance which has
the bouts of precipitation chances and temperatures near normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
ISSUED AT 1220 PM CDT Wed Apr 17 2019

Chance of showers and storms will exist mainly later this
afternoon through tonight along a passing cold front.
MVFR (ceiling/visibility) to IFR (visibility) conditions will
be found with the stronger showers and any storms. Low risk
of an isolated severe storm with hail and wind the primary
threats. Outside of the precipitation expect predominately
VFR conditions. Later tonight into Thursday, anticipate some
lower clouds with MVFR ceilings in wake of departing cold
front.

&&

.HYDROLOGY...
Issued at 1100 AM CDT Wed Apr 17 2019

Main hydro concerns continue to focus on the Mississippi River. This
morning, levels from Fulton LD13 to Muscatine are near steady to
slightly rising due to added flow from the past weekend rain and
snow in Minnesota and Wisconsin. This will continue working
downstream over the next few days, but will not lead to
significant rises.

Of concern is what will happen with a storm system as it tracks
across northern Iowa, southern Minnesota and western Wisconsin this
afternoon through tonight. Several global models and CAMs are
hinting at periods of heavy rainfall with this system, with the
latest WPC outlook highlighting an area of potentially 1.50-2.00
inches over eastern Minnesota and western Wisconsin. With high
soil moisture across the area from previous rainfall and snow,
much of the rain that falls will end up as runoff, and will flow
in local rivers and tributaries.

RFC ensembles are beginning to pick up on this potential heavy
rainfall with morning runs, and are showing significant rises from
Dubuque LD 11 to Camanche this weekend and early next week. It is
important to note that these solutions are based on forecast
upstream rainfall, and will likely see a bit of change over the next
24 hours as the rain falls over the basin. Therefore, confidence is
low on seeing these significant rises along the Mississippi, and the
latest river level forecasts has been held back a bit from
ensembles. Please stay tuned to later forecasts and discussions.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...McClure
SHORT TERM...McClure
LONG TERM...McClure
AVIATION...McClure
HYDROLOGY...Speck
Hazardous weather outlook, Apr 17, 3:46 PM CDT, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
346 PM CDT Wed Apr 17 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-182100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
346 PM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

An isolated severe storm is possible this evening, with the
primary threat large hail.

Flooding continues on the Mississippi River. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this evening.

In the hours before

Special weather statement, Apr 17, 5:43 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
543 PM CDT Wed Apr 17 2019

IAC019-172330-
Buchanan-
543 PM CDT Wed Apr 17 2019

...A STRONG THUNDERSTORM WILL AFFECT ...

At 542 PM CDT, a strong thunderstorm was located over La Porte City,
or 13 miles southeast of Waterloo, moving northeast at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Independence, Jesup, Fairbank, Winthrop, Hazleton, Quasqueton,
Lamont, Brandon, Rowley, Aurora, Stanley, Lime Creek County Park,
Winthrop Golf Course, Wapsipinicon Golf Course, Fontana County Park,
Littleton, Monti, Buchanan County Fairgrounds, Otterville and
Independence Airport.

This includes Interstate 380 between mile markers 49 and 55.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4235 9160 4230 9188 4230 9206 4247 9206
      4247 9208 4264 9208 4264 9161
TIME...MOT...LOC 2242Z 249DEG 30KT 4234 9219

Ervin
Special weather statement, Apr 17, 5:43 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
543 PM CDT Wed Apr 17 2019

IAC019-172330-
Buchanan-
543 PM CDT Wed Apr 17 2019

...A STRONG THUNDERSTORM WILL AFFECT BUCHANAN COUNTY...

At 543 PM CDT, a strong thunderstorm was located over La Porte City,
or 13 miles southeast of Waterloo, moving east at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Independence, Jesup, Fairbank, Winthrop, Hazleton, Quasqueton,
Lamont, Brandon, Rowley, Aurora, Stanley, Lime Creek County Park,
Winthrop Golf Course, Wapsipinicon Golf Course, Fontana County Park,
Littleton, Monti, Buchanan County Fairgrounds, Otterville and
Independence Airport.

This includes Interstate 380 between mile markers 49 and 55.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4235 9160 4230 9188 4230 9206 4247 9206
      4247 9208 4264 9208 4264 9161
TIME...MOT...LOC 2243Z 249DEG 30KT 4235 9218

Ervin
Special weather statement, Apr 17, 5:50 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
550 PM CDT Wed Apr 17 2019

IAC011-095-172330-
Benton-Iowa-
550 PM CDT Wed Apr 17 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BENTON AND NORTHERN
IOWA COUNTIES UNTIL 630 PM CDT...

At 550 PM CDT, a strong thunderstorm was located over Belle Plaine,
or 14 miles northwest of Marengo, moving east at 40 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
Marengo, Belle Plaine, Atkins, Walford, Shellsburg, Newhall,
Blairstown, Van Horne, Keystone, Norway, Luzerne, Amana, Middle
Amana, South Amana, Homestead, West Amana, Upper South Amana, East
Amana, Hannen Lake Park and Watkins.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4204 9229 4210 9184 4173 9184 4180 9230
TIME...MOT...LOC 2250Z 268DEG 34KT 4191 9231

Gibbs

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 5:43 PM CDTSpecial Weather StatementDVNBuchanan47 min
Apr 17, 5:50 PM CDTSpecial Weather StatementDVNBenton40 min
Apr 17, 6:23 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware47 min
Apr 17, 6:26 PM CDTSpecial Weather StatementDVNIowa, Johnson, Linn64 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.